The slow build up of side effects- anyone had the same?
I was prescribed amlodipine 5mg and then, very quickly, 10 mg about 1 year ago. My high bp was detected by my optician via an eye test (!). I have only just discovered this site and wish I had done so earlier.
I am 64, married, semi-retired/work part-time, am fairly active ( e.g. do a lot of walking; go to gym regularly). My bp was taken by the nurse last week and was defined as \"absolutely normal\"; my own readings at home now average 130/80. I had been a heavy smoker for 50 years but gave up a year ago, i.e. as soon as I was put on this awful medication, simply by \" \"going cold turkey\".
My diet is extremely healthy because my wife has to eat very carefully and sensibly for medical reasons.I am a big believer in medical self-help/ alternative treatment and I am personally averse to taking any pills on a long term basis without attempting alternative treatments. I'm not trying to depict myself as a \"health/lifestyle angel\"- I like a drink and good food, like a laugh, go to football, love rock music gigs.
However, my relationship with my GP is not what one would call a \" \"partnership\". One of the most recent NHS policy straplines in terms of patients' rights ( and, boy, how I hate these types of weazel words) is \" \"no decision about me, without me\". Well, folks, even in the first few weeks of taking amlodipine and of being bumped from 5mg to 10 mg my GP was strongly inferring that I would be on bp medication \" for life\". And, when I complained about weight gain, he said he was not concernd \"as long as my bp came down\".
What I have realised, especially after reading this site, is that the side effects of amlodipine can also build up very slowly over a long period of time, i.e. as opposed to being more of a sudden or \" allergic\" body reaction. The danger of this \"gradual accumulation\" of symptoms is that the patient can come to accept these side effects as normal. In my own case, I guess I have up to now been thinkng that they were all to do with natural ageing , smoking cessation, etc. Indeed, my contact with my GP is so minimal that it's a wonder I think of the amlodipine at all.
The main side effects for me are:
-weight gain ( and, I suspect ,fluid retention); for 30 years I could have sent anybody to, say, M&S with a note of my size for a shirt, a suit, jeans, etc. Now, after 1 year of amlodipine, I have 5 business suits which no longer fit and a new, larger suit purchased as a stop gap in July which does not fit. And ditto with dress shirts. And so on.
-calf cramps during the night;
-exacerbated pain in what ,previously , were weak spots/ old sports injuries ( hip, back, knee);
- significantly reduced intellectual/ creative energy;
-\"doing the same amount of activity ( walking, gardening,etc) takes more and more effort/ makes me more and more tired\"- in other words, I still try to do the same length of walk, amount of gardening but it takes longer and takes more out of me; and no- I DO NOT BELIEVE THAT I CAN SIMPLY HAVE AGED THIS MUCH IN 12 MONTHS!
I have paid for acupuncture, which has yielded good benefits; I am about to purchase the RespeRate breathing machine ( has anybody else out there used this/ found a benefit from it?) plus some Cumel natural herb tablets.
However, my huge, huge concern is that my realisation, after reading this site, that amlodipine's side effects can also be gradual and can literally \" \"creep up on you\" if there is no real dialogue with your GP will fall upon the deaf ears......of......my GP.F Report g Share